Monoclonal gammopathies may be either associated with manifestations of multiple myeloma or macroglobulinemia (Waldenström) or unassociated with clinically apparent illness.1-4 Diminution or disappearance of M-proteins has been observed following chemotherapy.4-8 Rare instances of "spontaneous" remission of monoclonal gammopathies have been reported.9-20 In the patient to be presented, a complete remission of macroglobulinemia (Waldenström) with hyperviscosity syndrome occurred coincident with an episode of hepatitis. The association of hepatitis and remission of monoclonal gammopathy21-23 may not be fortuitous and may suggest a cause-effect relationship.
A 59-year-old Latin American man was first hospitalized on Jan 16, 1965, with purpura of the legs precipitated by exposure to cold weather. No etiology was established. The patient was readmitted on Feb 18, 1965, because of pedal edema and persistent purpura. Examination revealed only the presence of purpuric, ulcerated lesions on the lower legs and feet and bilateral pedal edema.Serum
Wolf RE, Riedel LO, Levin WC, Ritzmann SE. Remission of Macroglobulinemia Coincident With Hepatitis: Report of Case and Review of Literature. Arch Intern Med. 1972;130(3):392–395. doi:10.1001/archinte.1972.03650030070017
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: